Q We have a 7-year-old with selective mutism who just started speaking at school. He had been on Prozac (10 mg) for a year and a half along with therapy for 3 years. We've started taking him off Prozac, cutting back to 5mg 6 weeks ago. He's still talking at school, but now he cries all the time, throws huge tantrums, lies down on the floor, and doesn't want to go anywhere or do his activities. He's complaining of bellyaches and headaches every day. I want to increase the Prozac again; my husband wants to wait, saying that this is part of the withdrawal. Is that right? Are there a lot of kids who take Prozac on a long-term basis?
Any decision to taper off or withdraw from medications should be done in consultation with a physician who is familiar with the use of these medications, in this instance preferably a child psychiatrist. The taper should be closely monitored by that clinician.
Prozac is a type of antidepressant called a Selective Serotonin Reuptake Inhibitor or SSRI. When some people stop an SSRI, they can experience some mild flu symptoms. These symptoms are usually mild and typically resolve without further treatment. Behavioral withdrawal symptoms, although possible, are less common in practice.
However, it’s typically not hard for a child to come off of Prozac. Prozac is somewhat different in that it has a very long half-life, which means that it takes a long time to get to a steady amount in your bloodstream, and it leaves very slowly, too. When a medication is built like that, you typically don’t have significant problems tapering off, so it’s probably not withdrawal that is prompting your son’s new behaviors.
I’d recommend that you have a mental health professional assess what might be prompting your son’s discomfort, and whether continuing on Prozac is necessary. I note that behavioral intervention, not medication, is the first-line treatment for selective mutism. In terms of whether it’s safe for kids to be on an SSRI for a long time, there are no long-term studies, but we don’t know of any negative effects, based on a current clinical experience.